A lot of reviews have mentioned flu like symptoms and a sore throat lasting quite a while after Botox, why is this and is it normal? Is it just a reaction to the Botox?
Flu-Like Symptoms and Sore Throat w/ Botox?
Doctor Answers (8)
Flu like symptoms with Botox
If you review the general symptoms and side effects of any injection including placebo drugs, flu like symptoms are one of the most commonly reported. It is difficult to assign a definitive causation to the Botox.
Botox flu like side effect is very rare
Flu-like symptoms are extremely rare after Botox. I have been injecting Botox for more than 17 years and have only had two patients mention that they felt those symptoms and they lasted only a day or two. I have had many more patients have mentioned that they developed similar symptoms after undergoing Mohs surgery for skin cancer and reconstruction where local anesthetic was injected and the symptoms were probably not related to the procedure but a coincidence in timing. If the symptoms do have a true cause and effect relationship to Botox then a theoretical, non-proven reason that it is so rarely seen, is that it might only happen if some Botox is inadvertently injected into a tiny capillary or vein. At such a very tiny dose used in cosmetic treatment and a very low volume, no long term serious consequences have been noted. All medicines are used with a respectful knowledge of their safety levels. Aspirin and Tylenol are potentially fatal at high doses, but at the medicinal levels used they are therapeutic. Botox, similarly, is not toxic at the doses used.
If you look at the package insert of most medications, including injectables like Botox, flu-like symptoms and sore throat are commonly listed. These symptoms were reported by pateints when the medication were under study, this does not mean they are associated with the medication. More than likely it is coincidental.
You might also like...
Flu like sx with Botox
"Flu like syptoms" is in the package insert- as with alot of injectible medications the reporting of such symptoms must be included in the package insert. I have not had any patients yet with these symptoms after Botox injections
Flu Symptoms and Botox
Although unlikely, certainly anything is possible in medicine and I never say never!...treat the symptoms as you would normally, fluids, over-the-counter analgesics, anti-histamines, etc. Call treating physicians office and even PMD if symptoms worsen.
Botox and flu-like symptoms
While it is certainly possible, I highly doubt that your flu-like symptoms are related to the recent Botox treatments that you received.
Flulike response to botox
I would agree with the others that it's not likely that a flu like response or sore throat are caused by botox injections. Botox works locally, so the sore throat idea is miles away from conventional cosmetic injection sites (even neck bands of the platysma muscle are very superficial). So it's most likely coincidental, followed by the placebo effect. Never had this complaint in 15 years with the product.
Botox and the Flu.....Another Aesop's Fable
Flu like symptoms are not common after Botox injections. Most likely, the symptoms are coincidental. Though those patients suffer with the flu, there is not a wrinkle to be found on their feverish foreheads. Good luck, be well, and get your flu shot!.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.